Kansas, 2012

Damaging Winds in Kansas, September 6, 2012

September 6, 2012 · NWS GLD · 2 events in 1 county or zone

Scattered thunderstorms developed along a northeast to southwest line from Norton to Monument Rocks. A few severe wind reports were received with minor tree damage in Graham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed along a northeast to southwest line from Norton to Monument Rocks. A few severe wind reports were received with minor tree damage in Graham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 6, 3:03 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 6, 3:03 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT THU SEP 6 2012

.UPDATE...
ISSUED AT 259 PM MDT THU SEP 6 2012

UPDATED FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH THIS
AFTERNOON AND EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 149 PM MDT THU SEP 6 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS CONTINUE TO INDICATE WESTERLY
FLOW ACROSS THE INTER-MOUNTAIN WEST AND HIGH PLAINS JUST NORTH OF
SOUTHWESTERN CONUS RIDGE. AT THE SURFACE A TROUGH/DRY LINE HAS
SHIFTED EAST TO LIE FROM JUST WEST OF MCCOOK NEBRASKA...BETWEEN
GOODLAND AND COLBY KANSAS...AND THEN WEST OF TRIBUNE KANSAS. TD
VALUES IN THE UPPER 50S/LOW 60S AND MIXED LAYER CAPES IN EXCESS OF
1000 J/KG ARE CURRENTLY EAST OF THIS DRY LINE...WITH MUCH MORE
STABLE AIR MASS TO THE WEST OF THIS FEATURE.

SURFACE CONVERGENCE AHEAD OF THIS DRY LINE SHOULD HELP OVERCOME
WEAKENING CAP LATER THIS AFTERNOON AND EARLY THIS EVENING...WITH
THUNDERSTORM COVERAGE INCREASING FURTHER EAST WHERE BETTER LARGE
SCALE FORCING IS EXPECTED. BASED ON MODEL SOUNDINGS LCL VALUES
REMAIN HIGH...WITH DEEP MIXED LAYER TO ABOUT 650 MB INDICATIVE OF
MICROBURST POTENTIAL WITH THUNDERSTORMS. IN ADDITION...SUPERCELL
THUNDERSTORMS WILL BE A POSSIBILITY....WITH 0-6KM BULK SHEAR VALUES
PROGGED TO BE AROUND 40KT OR HIGHER...AND WITH MIXED LAYER CAPE IN
EXCESS OF 1500 J/KG. LCL VALUES WILL BE FAIRLY HIGH IN THE 8-10KFT
RANGE...SO IM NOT AS CONCERNED ABOUT A TORNADO THREAT WITH THIS
ACTIVITY.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA FROM THE NW AFTER
MIDNIGHT...WITH LARGE PRESSURE RISES AND INCREASING H85 WINDS BEHIND
THE FRONT POSSIBLY RESULTING IN ADVISORY CRITERIA WINDS. OTHER THAN
THE 12Z NAM...MOST GUIDANCE IS VERY MARGINAL ON THIS...SO I DECIDED
AGAINST ISSUING AN ADVISORY THIS FORECAST CYCLE. AHEAD OF THIS FRONT
ELEVATED INSTABILITY AND MOISTURE WILL BEGIN TO BUILD BACK TO THE
WEST...WITH ISOLATED THREAT FOR CONVECTION RETURNING AFTER MIDNIGHT
THROUGH FRIDAY MORNING AS THE FRONT MOVES ACROSS THE REGION.
CONFIDENCE IS LOW AT THIS TIME...AND MOST GUIDANCE IS NOT CURRENTLY
INITIATING ANYTHING WITH THIS FROPA...SO I LIMITED POPS TO SLIGHT
CHANCE CATEGORY. LARGE SCALE SUBSIDENCE SHOULD BRING DRY CONDITIONS
BACK TO THE CWA FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 215 PM MDT THU SEP 6 2012

DRY AND MILD CONDITIONS ON FRIDAY NIGHT AND SATURDAY WILL
TRANSITION TO DRY AND WARM CONDITIONS DURING THE FIRST PART OF
NEXT WEEK AS THE UPPER RIDGE MOVES FROM THE ROCKIES TO THE HIGH
PLAINS AND THE COOLER AREA OF HIGH PRESSURE AT THE SURFACE SLIDES
INTO THE SOUTHERN PLAINS. SOUTHERLY SURFACE RETURN FLOW
ESTABLISHES OVER THE CENTRAL HIGH PLAINS ON SUNDAY AND CONTINUES
THROUGH MONDAY AS THE SURFACE LEE TROUGH DEEPENS AND THE UPPER
RIDGE TRANSITIONS OVER THE PLAINS STATES. TEMPERATURES ARE
EXPECTED TO WARM BACK UP INTO THE 90S BY MONDAY AS A RESULT AHEAD
OF THE NEXT FRONT DUE THROUGH THE REGION DURING THE DAY ON TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
TUESDAY IN THE VICINITY OF THE FRONT. STORMS WILL BECOME MORE
WIDESPREAD AND CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY
AS THE FLOW OVER THE CENTRAL HIGH PLAINS BECOMES MORE ZONAL AND A
SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1130 AM MDT THU SEP 6 2012

VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK
THROUGH THE PERIOD. THUNDERSTORM ACTIVITY SHOULD REMAIN SOUTHEAST
OF BOTH TERMINALS...WITH LOW PROBABILITY OF A THUNDERSTORM AT
KGLD. DO NOT PLAN ON INCLUDING IN TAFS AT THIS TIME DUE TO
LIMITED COVERAGE. WINDS AT KMCK WILL REMAIN GUSTY THIS AFTERNOON
AHEAD OF SURFACE TROUGH...WITH WINDS DECREASING AND BECOMING
VARIABLE AT BOTH TERMINALS AS THIS SHIFTS EAST. COLD FRONT WILL
BRING GUSTY NORTH WINDS LATE TONIGHT THROUGH FRIDAY MORNING. A FEW
GUSTS IN EXCESS OF 40KT CANT BE RULED OUT...HOWEVER PREVAILING
GUSTS SHOULD BE IN THE 30-40KT RANGE AT BOTH TERMINALS. MAY NEED
TO INCREASE BASED ON TRENDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Sep 6, 10:57 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT THU SEP 6 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT THU SEP 6 2012 /1157 AM CDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON
AND EVENING...MAINLY ALONG AND EAST OF A TRIBUNE TO MCCOOK LINE.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Sep 6, 2:51 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT THU SEP 6 2012

KSZ028-029-062100-
GOVE-LOGAN-
351 PM CDT THU SEP 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES NORTH OF THE MONUMENT
ROCKS...MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10045 3870 10044 3871 10116 3903 10082
TIME...MOT...LOC 2051Z 293DEG 10KT 3891 10075

JERRYK
Special weather statement, Sep 6, 3:14 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT THU SEP 6 2012

KSZ028-029-062145-
GOVE-LOGAN-
414 PM CDT THU SEP 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF THE MONUMENT ROCKS...OR NEAR THE
MONUMENT ROCKS...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3869 10097 3903 10092 3902 10023 3869 10039
TIME...MOT...LOC 2114Z 278DEG 12KT 3877 10084

JERRYK
Special weather statement, Sep 6, 3:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT THU SEP 6 2012

KSZ003-004-015-016-062215-
DECATUR-GRAHAM-NORTON-SHERIDAN-
443 PM CDT THU SEP 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON
COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS AND
GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF LEOVILLE...OR
NEAR LEOVILLE...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3967 9997 3934 9998 3947 10046 3965 10043
TIME...MOT...LOC 2143Z 277DEG 20KT 3955 10033

024
Special weather statement, Sep 6, 4:17 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT THU SEP 6 2012

KSZ004-015-016-062245-
GRAHAM-NORTON-SHERIDAN-
517 PM CDT THU SEP 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON
COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEW ALMELO...MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3936 10029 3957 10028 3957 10018 3960 10017
      3979 9963 3957 9962 3956 9960 3932 9960
TIME...MOT...LOC 2217Z 276DEG 18KT 3950 10014

024

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
September 6, 5:05 PM CST
Where
Graham County, Hill City
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.850

Thunderstorm Wind, Graham

When
September 6, 5:35 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -99.690

Three inch diameter tree limbs broken as a result of thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398037, 398039.